Breaking the terbinafine laboratory habit for onychomycosis
May 22, 2019
Vol. 1, No. 11
Are you a creature of habit when it comes checking laboratory tests for certain prescriptions? I am. I get nervous if the quantiferon TB test is not checked annually for patients on biologics. If my patient is on SSKI, I want to see a thyrotopin level (TSH) after two months. If I’m treating a patient for onychomycosis with terbinafine for a standard 12-week course, I routinely check a complete blood count (CBC) and liver function tests (LFTs) at baseline and at six weeks. Why? Because that is what I’ve been doing for years.
Fortunately, old paradigms are being challenged, leading to changes in management. I have become much less compulsive about checking serum potassium levels in young healthy women on spironolactone. I no longer worry about checking CBCs in patients on isotretinoin, while LFTs and lipids are obtained less frequently. Fewer laboratory studies finds favor with both patients and the health care economy. I’m delighted by any studies that assuage my obsessive tendencies.
Stolmeier et al. examined the rate of abnormal laboratory tests in 4985 healthy adults and children taking terbinafine or griseofulvin for dermatophyte infections. The authors identified a low rate of laboratory test result abnormalities in patients taking terbinafine or griseofulvin. When laboratory test result abnormalities occurred, most were low grade and did not require subsequent laboratory test result evaluation nor discontinuation of the drugs in 99.9% of patients. Elevations in alanine aminotransferase (ALT) measurements were detected infrequently and were comparable to baseline detection rates for terbinafine, griseofulvin microsize, and griseofulvin ultramicrosize. Rates of elevated aspartate aminotransferase measurements (AST), anemia, lymphopenia, and neutropenia were also infrequent and comparable to baseline rates. The authors assert that routine interval laboratory test result monitoring appears to be unnecessary in adults and children without underlying hepatic or hematologic conditions taking terbinafine or griseofulvin for dermatophyte infections. They suggest that abandoning frequent laboratory monitoring can decrease unnecessary health care spending, decrease patient psychological angst associated with blood draws, and allow for expanded use of these effective oral medications. This study was designed to address interval laboratory testing, not baseline examinations. (1) This commentary will focus only on terbinafine for onychomycosis.
The package insert for terbinafine (oral granules) states that hepatotoxicity may occur in patients with and without pre¬existing liver disease. Pretreatment serum transaminase (ALT and AST) tests are advised for all patients before taking the drug. Any symptoms of persistent nausea, anorexia, fatigue, vomiting, right upper abdominal pain or jaundice, dark urine, or pale stools must be reported. Patients with these symptoms should discontinue taking the drug, and the patient’s liver function should be immediately evaluated. (There is no comment about interval LFTs). Regarding hematologic effects, “cases of severe neutropenia have been reported; these were reversible upon discontinuation of terbinafine, with or without supportive therapy. If clinical signs and symptoms suggestive of secondary infection occur, a complete blood count with differential should be obtained.” For patients with known or suspected immunodeficiency, physicians should consider monitoring complete blood counts if treatment continues for more than six weeks.
Despite the rarity of terbinafine-induced hepatoxicity, such reports exist. The hepatic injury is usually a mixed picture of cholestatic and hepatocellular disease, hypothetically due to a metabolic idiosyncratic reaction. Cases of hepatic failure attributed to terbinafine necessitating liver transplantation have been reported, an example being the case of a 50-year-old African-American man treated for onychomycosis. (2) The main treatment of drug-induced hepatic injury is drug withdrawal, with the presumption (not proven) that early withdrawal of the drug prevents progression of liver disease. For that reason, Kaushal et al. recommend “to monitor patients clinically and by measuring liver biochemistry through periodic blood tests after confirming normal liver function at the onset of therapy with terbinafine.” (3)
Pillans and Boyd studied 12 cases of granulocytopenia associated with terbinafine use in Australia, one patient having agranulocytosis. The mean age of the participants was 64 years. Sex was reported in 11 patients and all but one was a woman. Time to onset of neutropenia/agranulocytosis was 4-5 weeks in most cases. Neutropenia was typically severe with neutrophil counts < or = 0.3 x 10(3)/mm3 in all but three of 11 patients where counts were given. Terbinafine was discontinued in all patients, five were hospitalized and one died of septic shock. Six patients received antibiotics and three were given granulocyte colony stimulating factor. The authors noted that it takes approximately 1 month or longer for the development of manifestations of neutropenia, which include fatigue, fever, sore throat and mouth ulceration. Withdrawal of terbinafine and appropriate management of febrile neutropenia will probably result in a favorable outcome, usually within a week. Patients should be warned about this potentially life-threatening adverse reaction and the warning symptoms. (4). Reversible agranulocytosis associated with oral terbinifine has also been reported in children. The authors, however, note that routine monitoring for hematologic side effects is not considered a requirement when treating immunocompetent adults. (5)
Will I change my terbinafine laboratory regimen when treating onychomycosis? I would be delighted to do so when the AAD creates guidelines clearly stating that laboratory studies (CBC, LFTs — baseline and/or interval) are no longer necessary. I applaud Stolmeier et al. for their efforts that give us a sense of perspective. Until those guidelines are available, however, I will likely keep my current routine, perhaps foregoing the CBC. I play a game with my residents — “which attorney would I rather be?” Imagine being the dermatologist who prescribed terbinafine for a patient who developed hepatic failure leading to a liver transplant. “Tell me doctor, why did you not check liver function studies?” Somehow, I think the jury would not be too impressed with hearing “the patient was afraid of needles, and I saved the health care system $100!” It would be much easier to justify not obtaining laboratory studies when that is the standard of care. I have the sense that we will be there soon, should the findings of Stolmeier et al. be confirmed.
Point to remember: Interval testing of hepatic function for patients on terbinafine is of little value.
Our expert’s viewpoint
Joel M. Gelfand, MD, MSCE
Professor of Dermatology and of Epidemiology
Vice Chair of Clinical Research Medical Director, Dermatology Clinical Studies Unit
Director, Psoriasis and Phototherapy Treatment Center
University of Pennsylvania Perelman School of Medicine
How does a dermatologist who is also an epidemiologist handle the problem of low value safety lab testing? The study by Stolmeier and colleagues demonstrates that checking LFTs in patients on terbinifine is unlikely to change clinical management. Stated another way, there is no evidence that checking LFTs will prevent one of the most feared (but fortunately, extremely rare) side effects of terbinifine, fulminant hepatic necrosis. The data by Stolmeier can be used to counsel patients and allow them the choice of checking labs. An informed patient who opts out of lab monitoring will be a happy patient with an exceptionally low risk of experiencing a rare but serious liver complication that likely can’t be mitigated by lab testing. An anxious patient who decides to pursue lab monitoring will appreciate being engaged in the decision-making process.
1. Stolmeier DA, Stratman HB, McIntee TJ, Stratman EJ. Utility of laboratory test result monitoring in patients taking oral terbinafine or griseofulvin for dermatophyte infections. JAMA Dermatol 2018154: 1409-1416.
2. Perveze Z, Johnson MW, Rubin RA, Sellers M, et al. Terbinafine-induced hepatic failure requiring liver transplantation. Liver Trans 2007; 13: 162-164.
3. Kaushal M, Tolani P Kumar N, Sharma S. Terbinafine-induced liver injury. Natl Med J India 2017; 30: 321-323.
4. Pillans PI, Boyd IW. Toenails and agranulocytosis. Int Med J 2007; 37: 572-575.
5. Aguilar C, Mueller KK. Reversible agranulocytosis associated with oral terbinafine in a pediatric patient. J Am Acad Dermatol 2001; 45-632-634.
All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.
DW Insights and Inquiries archive
Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.
All content solely developed by the American Academy of Dermatology
The American Academy of Dermatology gratefully acknowledges the support from Bristol Myers Squibb.